Texas, 2023

High Wind in Texas, February 14 to 15, 2023

February 14 to 15, 2023 · NWS AMA · 2 events in 2 counties and zones

A upper level low pressure system tracked across the Four Corners region towards the Southern High Plains during the early part of the week of February 15. As this system approached the Texas and Oklahoma Panhandles, a cold front slowly moved across the area beginning in the early morning hours of February 15.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A upper level low pressure system tracked across the Four Corners region towards the Southern High Plains during the early part of the week of February 15. As this system approached the Texas and Oklahoma Panhandles, a cold front slowly moved across the area beginning in the early morning hours of February 15. Behind this front, cold air dropped temperatures below freezing and moisture increased at the low levels. With the upper level system moving closer to the area, this provided enough lift to generate precipitation along and behind the cold front for mainly the northern half of the Panhandles. Snow was the main precipitation type with this system. However, some rain and sleet was also reported in a few locations. Gusty northerly winds also trailed behind the cold front which led to greatly reduced visibilities along with the heavy falling snow. In general, a majority of the northern half of the Panhandles received 2 or more inches of snow with the highest snow total with this system being 8 inches for the far western Oklahoma Panhandle. With temperatures dropping quickly behind the front, any snow and slush that had melted on roadways quickly froze. This caused hazardous driving conditions on the morning of February 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 14, 2:47 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 14, 2:47 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
247 PM CST Tue Feb 14 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through tonight)
Issued at 246 PM CST Tue Feb 14 2023

Been a pretty active day with very strong wind speeds and gusts
across the Panhandles this morning and early afternoon. By the
time this forecast is published, we will have much calmer wind
speeds and mostly clear skies, but we may still have breezy wind
speeds (15-25mph) across the southwest for early parts of the
evening. We will have a lull in activity tonight before the next
system approaches. Thereafter, cloud cover will again increase
across the area, and we may see snow showers starting to develop
across the far northwest TX Panhandle and western parts of the OK
Panhandle. Not much if any accumulation is expected before the
"short term" ends (6am Wednesday). Nearly all of the snowfall
will occur after, so please see "long term" section below for
further details.

Guerrero

&&

.LONG TERM ...
(Wednesday through next Monday)
Issued at 246 PM CST Tue Feb 14 2023

Going into tomorrow, all eyes are on the next upper level system
to move into the northern combined Panhandles bringing a cold
front and snow to the northern zones. Accumulating snowfall, and
blowing/drifting snow are looking to potentially bring minor to
moderate impacts, primarily in the central to western OK
Panhandle. There will potentially be a strong gradient between
winter storm snow totals and advisory level snow totals across
portions of the far northern TX Panhandle and eastern OK
Panhandle.

The onset of snowfall is expected in the far western OK Panhandle
early in the morning, just before or right around sunrise. This
onset will mainly be some light snow with some accumulation
upwards of an inch or two. Better dynamics move into the western
OK Panhandle later in the morning closer to 10 PM when some
moderate to maybe short periods of heavy snowfall is expected.
The potential for higher amounts, above 6", will be in the far
western areas up against Union County in NM. There could even be
some heavier snow further south, in Dallam County along the
western county line. At this time, southern portions of Dallam
County to include the City of Dalhart will most likely only see an
inch to 3 inches of snow at the most. Higher amounts are mainly
expected along the northern half of Dallam County, upwards of 5
inches or more.

An area of strong frontogenesis is expected to set up along a
corridor reaching from the far northeastern corner of Texas
County, southwest through Sherman into Dallam County by 3 PM.
Snowfall in general may not start for Texas County until closer to
noon. With the frontogenesis on the west northwest side of the H7
low picking up between noon and 3 PM, snowfall rates are looking
to potentially pick up between 1PM and 3PM. As the associated low
pressure system moves off to the east to northeast, better
dynamics for heavy snow move off into portions of KS. Depending on
how much to the northeast Beaver County may potentially see some
higher snow fall accumulations as well. There are some suttle
hints as possibly receiving some higher localized amounts

As the surface low traverses the combined Panhandles dividing the
norther from the south, through the day tomorrow, some rain
showers may be possible ahead of the cold front. Areas in the
central to eastern portions in the northern half of the combined
Panhandles are likely to see some rain ahead of the front before
precipitation turns to all snow. Areas in the southern half of the
combined Panhandles are likely to miss out on some measurable
precipitation. Going into the overnight hours only expecting some
light flurries as mid to upper levels will be too dry. Any
moisture that falls overnight night across the southern TX
Panhandle will likely be from moisture below H7.

Thursday and beyond...

After starting the morning with some really cold wind chills Thu
morning, northerly winds will subside first in the northwestern
half of the FA. Snow pack across the north will play a key role in
afternoon temperatures on Thu. At this time, with the passage of a
cold front and snow in the north temperatures are progged to be in
the low 30s across the northwestern half of the FA while the
southeastern half potentially getting into the lower 40s.
Overnight into Friday morning winds could potentiall drop off to
the 5-10 mph range out of the west.

The rest of the extended period is looking dry with warming
temps. Daytime highs are progged to warm to near normal Fri into
Saturday, with above normal highs expected Sun into Mon. Things
look pretty quiet through the weekend outside of maybe some
elevated fire weather potential across a good portion of the FA on
Sat.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM CST Tue Feb 14 2023

Tricky TAF cycle coming up. Strong wind speeds are expected
through early parts of the TAF, but speeds will subside this
afternoon, and overnight speeds will generally be 5-15 knots.
Skies will also generally clear today, but with our next system
approaching our ceilings will once again drop tonight through
tomorrow. We also have a chance at snow this cycle for mainly KDHT
and KGUY. These two sites are expected to drop into MVFR for
mainly ceilings, but snowfall could reduce visibility as well.
Will need to watch trends for IFR conditions, but for now have
left these conditions out of this cycle.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                36  53  16  38 /   0  40  30   0
Beaver OK                  28  38  14  35 /   0  80  80   0
Boise City OK              24  30   8  30 /  20  90  40   0
Borger TX                  35  52  17  40 /   0  60  50   0
Boys Ranch TX              33  48  16  38 /  10  60  30   0
Canyon TX                  36  53  16  38 /   0  30  20   0
Clarendon TX               38  60  20  40 /   0  20  20   0
Dalhart TX                 28  36  10  34 /  10  80  40   0
Guymon OK                  27  34  11  34 /  10  90  70   0
Hereford TX                35  52  14  39 /   0  30  20   0
Lipscomb TX                30  47  15  37 /   0  60  60   0
Pampa TX                   35  54  17  37 /   0  40  40   0
Shamrock TX                35  63  21  41 /   0  20  20   0
Wellington TX              35  65  23  43 /   0  10  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning from 6 AM Wednesday to midnight CST
     Wednesday night for TXZ001.

     Blowing Dust Warning until 6 PM CST this evening for TXZ003-004-
     008-009-013-014.

     Blowing Dust Advisory until 6 PM CST this evening for TXZ005-010-
     015-018>020.

     High Wind Warning until 6 PM CST this evening for TXZ004-005-009-
     010-014-015-019-020.

OK...Winter Storm Warning from 6 AM Wednesday to midnight CST
     Wednesday night for OKZ001-002.

     Blowing Dust Warning until 6 PM CST this evening for OKZ002.

     Blowing Dust Advisory until 6 PM CST this evening for OKZ003.

     High Wind Warning until 6 PM CST this evening for OKZ003.

&&

SHORT TERM...24
LONG TERM....36
AVIATION...24
Hazardous weather outlook, Feb 14, 3:50 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
350 PM CST Tue Feb 14 2023

OKZ001>003-TXZ001>020-317-151000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
350 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Gusty winds may blow dust around which may lead to reduced
visibility across the eastern Texas and Oklahoma Panhandles late
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snowfall will be possible Wednesday and Wednesday
night across the Oklahoma Panhandle, as well as portions of the
northern Texas Panhandle. Hazardous driving conditions from
blowing and drifting snow in addition to slick roadways will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Feb 14, 1:26 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
126 PM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST GOODNIGHT               35.03N 101.19W
02/14/2023  M62 MPH          ARMSTRONG          TX   MESONET

            MESONET STATION 85 GOODNIGHT. PEAK GUST
            OCCURRED AT 1203 PM CST.

&&

MJG
Local storm report, Feb 14, 1:29 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
129 PM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 2 WNW LAKE MCCLELLAN    35.23N 100.90W
02/14/2023  M66 MPH          GRAY               TX   MESONET

            MESONET STATION 121 LAKE MCCLELLAN 2NW. PEAK
            GUST AT 12:14 PM CST.

&&

MJG
Local storm report, Feb 14, 1:48 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
148 PM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     DUST STORM       1 SW GOODWELL           36.58N 101.65W
02/14/2023                   TEXAS              OK   EMERGENCY MNGR

            NEAR ZERO VISIBILITY FROM TEXOMA TO OPTIMA
            ON HIGHWAY 54. MAJOR VEHICLE ACCIDENT
            REPORTED JUST WEST OF GOODWELL. HIGHWAY
            CLOSED.

&&

MJG
Local storm report, Feb 14, 2:49 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     DUST STORM       1 WSW BRYANS CORNER     36.62N 100.83W
02/14/2023                   BEAVER             OK   FIRE DEPT/RESCUE

            MULTIPLE ACCIDENTS BEING REPORTED ACROSS
            BEAVER COUNTY INCLUDING BRYANS CORNER DUE TO
            VERY LOW VISIBILITY ASSOCIATED WITH HGH
            WINDS AND DUST.

&&

MJG
Local storm report, Feb 14, 2:57 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     NON-TSTM WND GST 6 ESE LORA              35.69N 100.46W
02/14/2023  M76 MPH          HEMPHILL           TX   MESONET

            PEAK GUST OCCURRED AT 116 PM CST.

&&

MJG
Local storm report, Feb 14, 3:05 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 1 WSW HOOKER            36.86N 101.23W
02/14/2023  M75 MPH          TEXAS              OK   MESONET

            MESONET STATION HOOK HOOKER. PEAK GUST AT
            1210 PM CST.

&&

MJG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Potter

When
February 14, 3:59 PM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Carson

When
February 15, 4:18 PM CST
Where
Carson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080250, 1080249.